Virginia, 2024High Wind in Virginia, March 10 to 11, 2024
March 10 to 11, 2024 · NWS RNK · 9 events in 9 counties and zones
A deepening area of low pressure departed off the New England coast, while high pressure moved eastward from the Plains. This pressure gradient caused gusty northwest winds that began during the day on March 10 and persisted into the early morning hours of March 11.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $74,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening area of low pressure departed off the New England coast, while high pressure moved eastward from the Plains. This pressure gradient caused gusty northwest winds that began during the day on March 10 and persisted into the early morning hours of March 11. The wet ground from rainfall on March 9 made trees and power lines more vulnerable to being blown down from these high wind gusts, which resulted in notable power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 10, 2:35 AM EST, 6 hours 21 minutes earlier.
Area forecast discussion, Mar 10, 2:35 AM EST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
335 AM EDT Sun Mar 10 2024
.SYNOPSIS...
Very gusty winds and cold weather are in store today through
Monday with the passage of a cold front. A few upslope snow
showers are possible for the mountains. Dry conditions are
expected Monday through Thursday under high pressure with
warmer weather returning.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 315 AM EDT Sunday...
Key Messages:
1. Very gusty winds today and tonight, with Wind Advisories and
High Wind Warnings in effect.
2. Light rain and snow showers for the mountains ending later
today. Low snow accumulations for Western Greenbrier County.
3. Very cold tonight...bring your pets in!
Strong winds and chilly temperatures will produce wind chills
in the teens and 20s today, making it a good day to stay in,
read a book, and change your clocks.
A cold front has crossed most of the forecast area this morning.
Upslope snow and rain showers were ongoing over the mountains
and foothills in strong NW flow. A 55 knot LLJ over the area
will keep the pressure gradient piling up on the west side of
the Blue Ridge. This, in addition to moderate CAA, will help to
keep NW winds very gusty through today and tonight. Winds were
gusting to 25 to 35 mph at many sites, with a 47 mph gust
already recorded at Boone. While a Wind Advisory remains in
effect from the Blue Ridge westward, Watauga, Ashe, Alleghany,
and Grayson Counties have been upgraded to a High Wind Warning,
with gusts to 50-60 mph possible at our highest elevations.
Occasional rain and snow showers will continue for southeastern
WV and parts of VA today. Flurries or sprinkles may be carried
well downstream and even reach the I-81 corridor. Little to no
snow accumulation is expected outside of Western Greenbrier
County, WV, where 1 to 3 inches will be possible.
Tonight will be very chilly with winds decreasing some but still
gusting to 15 to 25 mph. Continued CAA and clearing skies will
allow for lows in the 20s and 30s, with wind chills in the
single digits and teens for the mountains. Temperatures in the
Piedmont will not be quite as chilly with the mountains holding
back the brunt of the colder air.
Confidence in the near term forecast is high.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM EDT Sunday...
Key Messages:
1) Confidence is high for dry weather throughout this period.
2) Gusty winds on Monday should subside by Monday evening, and
warmer air will arrive for Tuesday and Wednesday.
The gusty northwest winds will continue into Monday but should
gradually fade by the afternoon as high pressure builds across
the Southeast. The winds will finally relax on Monday night, and
a much quieter weather pattern will ensue. Dry conditions
should persist through Tuesday and Wednesday. Because the center
of high pressure will stay to the south and exit offshore
during late Tuesday into Wednesday, the flow across the Mid
Atlantic will turn towards the southwest and provide warm air
advection. Temperatures should jump into the 60s on Tuesday in
the Piedmont, and a few lower 70s are possible by Wednesday.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 AM EDT Sunday...
Key Messages:
1) Confidence is increasing for the next chance of rain arriving
by Friday and lingering into Saturday.
2) Temperatures should stay well above normal with Thursday
being the warmest day.
Even warmer air will arrive on Thursday as a broad upper level
ridge builds across the eastern United States. Temperatures
could reach the mid 70s in the Piedmont by Thursday afternoon,
which is between fifteen and twenty degrees above normal for
this time of year. Clouds will increase during Thursday night
into Friday as a cold front moves eastward. Rain chances have
been increased for Friday. The cold front will weaken and stall
across North Carolina during Friday night. This stalled frontal
boundary may keep more clouds and rain chances into Saturday
across the Appalachian Mountains, but the models vary
considerably by this point to give any further details.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
As of 245 AM EDT Sunday...
A cold front has crossed most of the forecast area this morning.
Upslope snow and rain showers were ongoing over the mountains in
strong NW flow. Winds were gusting to 15 to 25 knots already in
strong CAA. 55 knot LLJ was over the area as well and will help
to keep winds gusty through today, tonight, and Monday. Gusts
as high as 40 kts possible at ROA/BLF. Pressure gradient finally
relaxes tomorrow afternoon allowing for winds to decrease but
they remain breezy even after that.
Seeing a mix of VFR and MVFR behind the cold front, with BLF
still IFR. We will see improvement everywhere as the day goes on,
with areas east of the mountains scattering out, and MVFR to
VFR for the mountains. -SHRA/-SHSN may briefly reduce vsby below
2SM. These showers diminish through the day.
.EXTENDED AVIATION OUTLOOK...
High pressure with dry VFR conditions are expected Monday
through Thursday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning from 6 AM this morning to noon EST Monday
for VAZ015.
Wind Advisory from 6 AM this morning to noon EST Monday for
VAZ007-009>014-016>020-022>024.
NC...High Wind Warning from 6 AM this morning to noon EST Monday
for NCZ001-002-018.
WV...Wind Advisory from 6 AM this morning to noon EST Monday for
WVZ042>044-507-508.
&&
SYNOPSIS...BMG/SH
NEAR TERM...SH
SHORT TERM...PW
LONG TERM...PW
AVIATION...SHHazardous weather outlook, Mar 10, 2:36 AM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
336 AM EDT Sun Mar 10 2024
VAZ007-009>014-016>020-022>024-WVZ042>044-507-508-110745-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
336 AM EDT Sun Mar 10 2024
...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO NOON
EDT MONDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015-110745-
Ashe-Alleghany NC-Watauga-Grayson-
336 AM EDT Sun Mar 10 2024
...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO NOON EDT
MONDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-110745-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
336 AM EDT Sun Mar 10 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 10, 6:58 AM EST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
758 AM EDT Sun Mar 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM Non-Tstm Wnd Gst 3 NNW Wagoner 36.43N 81.42W
03/10/2024 M58 MPH Ashe NC AWOS
Ashe County Airport (KGEV).
&&High Wind, Pittsylvania
- When
- March 10, 8:56 AM EST to 8:45 PM EST
- Where
- Pittsylvania forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Gusty winds blew down at least ten trees across the county. One of the trees fell on a power line and ignited a small fire.
High Wind, Roanoke
- When
- March 10, 11:15 AM EST to 11:20 PM EST
- Where
- Roanoke forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Gusty winds blew down several trees and power lines across the county, which resulted in notable power outages. The highest wind gust reported in the county was 59 mph from the Automated Surface Observing System (ASOS) at the Roanoke-Blacksburg regional airport.
High Wind, Smyth
- When
- March 10, 11:46 AM EST to March 11, 2:03 AM EST
- Where
- Smyth forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Gusty winds blew down at least five trees across the county. The trees also took down three power lines as they fell.
High Wind, Floyd
- When
- March 10, 3:10 PM EST to March 11, 9:30 AM EST
- Where
- Floyd forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Gusty winds blew down at least twelve trees across the county, and one of the trees also brought down a power line.
High Wind, Carroll
- When
- March 10, 3:24 PM EST to March 11, 7:00 AM EST
- Where
- Carroll forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $20,000
- Reported by
- Utility Company
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Gusty winds blew down numerous trees and power lines across the county, which resulted in considerable power outages. The highest wind gust reported in the county was 62 mph from an automated weather station located two miles east of Woodlawn.
High Wind, Henry
- When
- March 10, 4:00 PM EST to March 11, 12:00 AM EST
- Where
- Henry forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Gusty winds blew down about ten trees in the city of Martinsville.
High Wind, Grayson
- When
- March 10, 9:30 PM EST to March 11, 7:00 AM EST
- Where
- Grayson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Gusty winds blew down several trees and power lines across the county, which resulted in notable power outages.
High Wind, Bath
- When
- March 10, 9:35 PM EST to March 11, 4:00 AM EST
- Where
- Bath forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Gusty winds blew down numerous trees with several of them blocking roads across the northern part of the county. The highest wind gust reported in the county was 58 mph from the Automated Weather Observing System (AWOS) at Ingalls Field airport near Hot Springs.
High Wind, Montgomery
- When
- March 11, 12:30 AM EST to 3:00 AM EST
- Where
- Montgomery forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Gusty winds blew down at least two trees in Blacksburg.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 10, 20242 deaths · 2 injured · 1 event
- Strong Wind in Pennsylvania, March 10 to 11, 20241 death · $55,000 · 5 events
- Flash Flooding and Winter Storm in Maine, March 10, 2024$220,000 · 25 events
- High Wind in North Carolina, March 10 to 11, 2024$50,000 · 60 kt wind · 3 events
- Flood and Coastal Flood in Maine, March 10, 202463 kt wind · 12 events
- Winter Weather and Strong Wind in Pennsylvania, March 10 to 11, 20247 events
- Winter Weather in Pennsylvania, March 10, 20247 events
- Winter Storm and High Wind in West Virginia, March 10 to 11, 202450 kt wind · 5 events
- High Wind in New Jersey, March 10, 202457 kt wind · 4 events
- Winter Storm in New York, March 10 to 11, 20243 events
- Winter Storm and Winter Weather in West Virginia, March 10 to 11, 20243 events
- Coastal Flood in Massachusetts, March 10, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156036, 1156026, 1156032, 1156022, 1156019, 1156018, 1156021, 1156009, 1156013.